Which famous men suffered from epilepsy

The secret suffering

Important age-related changes are a reduction in liver mass and thus liver metabolism as well as a decrease in kidney function. In contrast to the liver function, the kidney function is easily measurable in the laboratory (2).

 

Beware of carbamazepine and co

 

Because of the many interactions, the enzyme-inducing antiepileptic drugs (carbamazepine, phenytoin, phenobarbital, primidone) are not recommended in old age (1). They lower the serum concentrations of, for example, antidepressants and antipsychotics as well as benzodiazepines and steroids. When taking phenobarbital, elderly patients often experience paradoxical states of excitement (11).

 

The combination of oxcarbazepine with a natriuretic such as furosemide, which further increases the hyponatremia induced by oxcarbazepine, is particularly dangerous.

 

“An elderly patient should not be given carbamazepine or oxcarbazepine. In addition to having a high potential for interaction, these drugs have a very strong depressive effect, ”emphasizes Elger. "Only if he has been successfully treated with carbamazepine or oxcarbazepine for a long time, for example for twenty years, do we not change the medication." After all, there are anti-epileptic drugs that are better tolerated in old age. According to Elger, these include, for example, lamotrigine and levetiracetam. Lamotrigine has been shown to be effective and well-tolerated in controlled, randomized and double-blind studies (2, 3, 4, 5). Levetiracetam was also well tolerated and effective in elderly patients (6).

 

An alternative to carbamazepine or oxcarbazepine is also valproic acid (1). Although the risk of Parkinson's disease with cognitive decline is estimated to be around 2 percent with valproic acid and appears to be more common in old age, the lack of fatigue and slowing down and the lack of enzyme induction in the liver are beneficial (2).

 

In addition to the drugs mentioned, gabapentin, topiramate, ethosuximide, felbamate and rufinamide are also used. No guidelines, systematic reviews, or meta-analyzes are available for the antiepileptic therapy of older patients (2).

 

Lacosamide can extend the PR interval (period from the onset of atrial excitation to the onset of ventricular excitation) in a dose-dependent manner. Therefore caution should be exercised in the elderly. Vigabatrin is not recommended due to the potential for severe visual field impairment.

 

Tiagabine can make you more depressed. Its pharmacokinetic properties do not reveal any particular advantages in elderly patients (12). In the liver, tiagabine is almost completely metabolised by CYP3A; it is excreted via the kidneys and intestines. The ability to break down tiagabine decreases with age. The cause is the decrease in liver volume and blood flow through the liver by up to 30 percent. The drug is contraindicated in severe liver dysfunction.

 

Combinations possible

 

Combination therapy is also possible in older people. »It is true that therapy with two anti-epileptic drugs increases the potential for interaction. But it is often better tolerated than high doses of a single substance, ”says Elger. Since levetiracetam and gabapentin are not involved in pharmacokinetic interactions, they are suitable for combination (13). When choosing the "right" therapy, the mental state of the patient must also be taken into account. So it must be considered whether he is able to take several tablets at the right times.

 

In epilepsy patients, particular care must be taken when changing the preparation. With aut-idem substitution, the pharmacist can and should raise pharmaceutical concerns (14). Because every change can lead to epileptic seizures occurring again. "These observations led to the fact that the compulsory use of generics was lifted in France," explains Elger. "It turned out that repeated switching increased the number of seizures, so it was ultimately cheaper to stick with the original drug."

 

It is not always easy to find the optimal dose, especially in old age. You have to find a balance between undesired and desired drug effects. Common side effects include fatigue, somnolence, weakness, slow response, and impaired memory. But psychological changes such as depression or aggression also occur.

 

The following should always apply: »slow and low«. A patient over 60 must be dosed as low as possible and slowly increased. The target doses are about a third below what a 20 to under 60-year-old gets.

 

Carefully weigh long-term medication

 

Long-term medication involves dangers. In older patients in particular, it is often difficult to decide whether a change is a symptom of a disease or a side effect of a drug. "If you overdose on anti-epileptic drugs, the gait becomes unsteady and the patient runs the risk of falling and breaking bones," says Elger. An unsteady gait can also indicate numerous other diseases, such as osteoarthritis, circulatory disorders or neurological diseases.